Alert archive / North Dakota / River Flood Warnings in 2009

River Flood Warning 60, NWS Grand Forks, ND

June 27, 2009Richland County, North Dakota

NWS Grand Forks, ND issued this river flood warning at Jun 27, 2009, 4:33 PM CDT for Richland County, North Dakota. It was in force for 4 days.

The area

The counties it named.

The facts

Issued
Jun 27, 2009, 4:33 PM CDT (21:33 UTC)
Expired
Jul 1, 2009, 10:06 AM CDT
In force
4 days
Issued by
NWS Grand Forks, ND
Flood severity
Minor

County Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 143 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wild Rice River (ND) near Abercrombie (ABRN8). The gauge peaked at 11.34 ft at Jun 29, 2009, 10:00 AM CDT.

actionminormoderate10152006/2706/2806/2906/3007/0107/02
Action stage
17 ft
Minor stage
20 ft
Moderate stage
22 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05053000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Jun 27, 3:08 PM CDT, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 27, 3:08 PM CDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
308 PM CDT SAT JUN 27 2009

.SHORT TERM...
CENTER OF 500 MB SPIN OVER CNTRL ND ATTM AND THIS WILL PROGRESS
EAST-SOUTHEAST THRU FCST AREA THE REST OF THE AFTN AND EARLY EVE.
COLD AIR ALOFT COMBINED WITH JUST ENOUGH SFC HEATING RESULTING IN
STEEP LAPSE RATES AND THE POTENTIAL FOR MULTI-CELL STORMS
PRODUCING 1 INCH HAIL. 0-6 KM SHEAR IS WEAK SO LONG LIVED
SUPERCELLS ARE NOT EXPECTED. INTERESTING ENOUGH A NARROW LINE OF
STORMS HAS FORMED FROM ROLETTE TO NEAR GRAND FORKS JUST ON THE
NORTH SIDE OF THE VORT MAX CENTER.  THIS LINE HAS NOT MOVED TOO MUCH.

WILL LET CHC TSTMS RIDE THRU 02Z THEN SHIFT FOCUS INTO NW MN WHERE
ACTIVITY WILL LIKELY END OVERNIGHT.

ON SUNDAY...COLD POOL MOVES EAST BUT ENOUGH INSTABILITY AROUND TO
GENERATE SOME -SHRA OR -TSRA IN NORTH CENTRAL MN ROX-ADC AREAS EASTWARD.

EARLY NEXT WEEK SHOWS HIGH PRESSURE RIDGING INTO THE AREA TO THE
WEST OF A VERY SLOW MOVING UPR LOW OVER THE ERN GREAT LAKES.

.LONG TERM...TUESDAY NIGHT THROUGH NEXT SATURDAY

NO MAJOR CHANGES TO THE LONG-TERM FORECAST GIVEN MORE SIGNIFICANT
NEAR-TERM CONCERNS. GFS/ECMWF IN RELATIVE AGREEMENT WITH THE LONG-
WAVE SYNOPTIC PATTERN THROUGH NEXT WEEKEND. BOTH MODELS SHOW LARGE
UPPER LEVEL LOW ACROSS THE GREAT LAKES/NEW ENGLAND WITH A BUILDING
RIDGE ACROSS THE WESTERN CONUS...LEAVING THE FORECAST AREA IN NORTH-
NORTHWEST FLOW ALOFT. KEPT FORECAST DRY THROUGH FRIDAY WITH NO
APPARENT FOCUSING MECHANISMS FOR CONVECTION. HOWEVER...DID INTRODUCE
CHANCE POPS SATURDAY AS SHORT WAVE TROUGH FROM WEST CENTRAL CANADA
BREAKS THROUGH THE WEST COAST RIDGE AND ACROSS THE NORTHERN PLAINS.
TEMPERATURES FOR THE PERIOD WILL BE PLEASANT...WITH HIGHS IN THE MID
70S TO LOW 80S AND OVERNIGHT LOWS IN THE 50S.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS TO MOVE THROUGH THE REGION THIS
AFTERNOON AND EVENING. VFR CONDITIONS WILL DOMINATE...BUT IFR/MVFR
CEILINGS/VISIBILITIES MAY BE OBSERVED WITH STRONGER STORMS. GIVEN
SCATTERED AND SOMEWHAT RANDOM NATURE OF CONVECTIVE DEVELOPMENT...
KEPT 18 UTC TAF FORECAST DRY. HAVING SAID THAT...FREQUENT UPDATES
ARE LIKELY THE NEXT 12 HOURS AS CONVECTIVE SITUATION UNFOLDS. BREEZY
NORTHWEST WIND WILL PERSIST WITH GUSTS FROM 25 TO 30 KTS POSSIBLE AT
ALL TAF SITES.

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/ROGERS
Hazardous weather outlook, Jun 27, 6:52 AM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
652 AM CDT SAT JUN 27 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-281200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
652 AM CDT SAT JUN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PARTS OF
EASTERN NORTH DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS
AFTERNOON AND EVENING. LARGE HAIL IS THE MAIN SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHWEST
MINNESOTA FOR SUNDAY INTO SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO THIS
EVENING.

NG

In the hours before

Local storm report, Jun 27, 11:31 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1131 AM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            PARK RIVER              48.39N 97.74W
06/27/2009                   WALSH              ND   EMERGENCY MNGR

            WATER OVER ROAD AT COUNTY 12 NORTH OF PARK RIVER. WATER
            OVER ROADWAY AT COUNTY 18 EAST OF HIGHWAY 18

0900 AM     HEAVY RAIN       LANKIN                  48.31N 97.92W
06/27/2009  E7.00 INCH       WALSH              ND   EMERGENCY MNGR

            7 TO 7.5 INCHES OF RAIN IN THE LANKIN AREA. OVERLAND
            FLOODING REPOTRED.

0900 AM     HEAVY RAIN       PARK RIVER              48.39N 97.74W
06/27/2009  E3.50 INCH       WALSH              ND   EMERGENCY MNGR

            3 TO 3.5 INCHES OF RAIN IN PASRK RIVER AREA LEADING TO
            OVERLAND FLOODING.

&&

MEWENS
Special weather statement, Jun 27, 2:39 PM CDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
239 PM CDT SAT JUN 27 2009

NDZ007-015-016-026-027-054-272000-
GRAND FORKS ND-RAMSEY ND-WESTERN WALSH COUNTY ND-CAVALIER ND-
NELSON ND-EASTERN WALSH COUNTY ND-
239 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALSH COUNTY IN NORTHEAST
NORTH DAKOTA AND EXTREME NORTHEASTERN NELSON COUNTY IN NORTHEAST
NORTH DAKOTA AND SOUTH CENTRAL CAVALIER COUNTY IN NORTHEAST NORTH
DAKOTA AND NORTHEASTERN RAMSEY COUNTY IN NORTHEAST NORTH DAKOTA AND
NORTHERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA...

UNTIL 300 PM CDT

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL.
THE LINE OF STORMS EXTENDED FROM THE HAMPDEN AREA THROUGH
ADAMS...LANKIN FOREST RIVER AND MANVEL. THE SOUTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
INSKTER AT 245 PM...EDMORE AT 300 PM CDT...DAHLEN AT 300 PM AND
GILBY AT 3900 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4823 9716 4796 9711 4841 9874 4859 9866
TIME...MOT...LOC 1935Z 284DEG 10KT 4845 9858

EWENS
Local storm report, Jun 27, 3:02 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
302 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FUNNEL CLOUD     5 S ROCKLAKE            48.72N 99.25W
06/27/2009                   TOWNER             ND   PUBLIC

0245 PM     TORNADO          5 N CANDO               48.56N 99.20W
06/27/2009                   TOWNER             ND   PUBLIC

0250 PM     FUNNEL CLOUD     10 NW CANDO             48.59N 99.36W
06/27/2009                   TOWNER             ND   PUBLIC

0255 PM     HAIL             4 E LARIMORE            47.91N 97.54W
06/27/2009  E0.25 INCH       GRAND FORKS        ND   FIRE DEPT/RESCUE

0255 PM     HAIL             3 N STARKWEATHER        48.50N 98.88W
06/27/2009  E0.50 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

MEWENS
Local storm report, Jun 27, 3:15 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
315 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TORNADO          9 NW CANDO              48.58N 99.34W
06/27/2009                   TOWNER             ND   PUBLIC

            ND-ARB OBSERVER REPORTED BRIEF TOUCHDOWN NORTH OF THEIR
            LOCATION. ANOTHER FUNNEL VISIBLE TO THE EAST BUT LOWER
            ELEVATIONS OBSCURED BY TREE LINE.

0313 PM     HAIL             4 SE STARKWEATHER       48.41N 98.82W
06/27/2009  E0.25 INCH       RAMSEY             ND   CO-OP OBSERVER

&&

MEWENS
Special weather statement, Jun 27, 4:20 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
420 PM CDT SAT JUN 27 2009

NDZ014-015-024-026-027-272215-
GRAND FORKS ND-EDDY ND-BENSON ND-RAMSEY ND-NELSON ND-
420 PM CDT SAT JUN 27 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NELSON COUNTY...RAMSEY
COUNTY...BENSON COUNTY...EDDY COUNTY...NELSON COUNTY AND GRAND FORKS
COUNTY IN NORTHEAST NORTH DAKOTA...

UNTIL 515 PM CDT

AT 416 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL.
THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM DEVILS LAKE TO
NEAR GRAND FORKS...MOVING TO THE SOUTH AT 15 MPH.

THUNDERSTORMS WILL REMAIN NEAR...
LAKOTA...LARIMORE...GRAND FORKS AND DEVILS LAKE THROUGH 5 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4829 9901 4804 9754 4770 9771 4787 9918
TIME...MOT...LOC 2118Z 015DEG 13KT 4818 9892 4798 9771

DTR
Local storm report, Jun 27, 4:23 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
423 PM CDT SAT JUN 27 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             DEVILS LAKE             48.11N 98.87W
06/27/2009  E0.75 INCH       RAMSEY             ND   TRAINED SPOTTER

&&

WBARRETT

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:12 PM CDTFlash Flood WarningFGFGrand Forks, Nelson14 hr
Jun 26, 7:45 PM CDTTornado WarningFGFGrand Forks, Steele, Traill60 min
Jun 26, 8:45 PM CDTSpecial Weather StatementFGFTraill60 min
Jun 26, 9:06 PM CDTTornado WarningFGFTraill54 min
Jun 26, 9:32 PM CDTFlash Flood WarningFGFBenson, Eddy, Nelson, Ramsey, Towner, Walsh11 hr
Jun 26, 9:52 PM CDTRiver Flood WarningFGFWalsh5 days
Jun 26, 10:11 PM CDTFlash Flood WarningFGFGrand Forks, Traill11 hr
Jun 27, 7:04 AM CDTAreal Flood WarningFGFCavalier, Towner5 hr
Jun 27, 7:55 AM CDTAreal Flood WarningFGFNelson, Walsh3 days
Jun 27, 8:53 AM CDTAreal Flood WarningFGFGrand Forks, Traill3 days
Jun 27, 10:10 AM CDTAreal Flood AdvisoryFGFBenson, Ramsey26 hr
Jun 27, 10:33 AM CDTRiver Flood WarningFGFGrand Forks5 days
Jun 27, 10:33 AM CDTRiver Flood WarningFGFGrand Forks, Walsh6 days
Jun 27, 11:47 AM CDTAreal Flood AdvisoryFGFCavalier, Towner24 hr
Jun 27, 1:24 PM CDTSevere Thunderstorm WarningFGFCavalier, Ramsey, Towner51 min
Jun 27, 2:39 PM CDTSpecial Weather StatementFGFWalsh21 min
Jun 27, 2:47 PM CDTTornado WarningFGFTowner28 min
Jun 27, 3:22 PM CDTSevere Thunderstorm WarningFGFRamsey, Towner53 min
Jun 27, 4:20 PM CDTSpecial Weather StatementFGFNelson55 min
Jun 27, 6:39 PM CDTSpecial Weather StatementFGFCass51 min
Jun 26, 8:51 PM CDTTornado WarningFGFPolk39 min
Jun 26, 10:01 PM CDTSpecial Weather StatementFGFNorman59 min
Jun 27, 9:57 AM CDTRiver Flood WarningFGFKittson6 days

Nearby

River Flood Warnings in North Dakota, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.